Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 93, NWS Tallahassee, FL

October 15, 20085 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Oct 15, 2008, 4:00 AM EDT for 5 counties in Florida. It took effect at Oct 15, 2008, 2:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2008, 4:00 AM EDT (08:00 UTC)
In effect from
Oct 15, 2008, 2:00 PM EDT
Expired
Oct 15, 2008, 6:00 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Gadsden County, FL, Holmes County, FL, Jackson County, FL, Leon County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 68 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 150800
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT WED OCT 15 2008

...RED FLAG WARNING NOW IN EFFECT FROM 2 PM EDT /1 PM CDT/ TO 6 PM
EDT /5 PM CDT/ THIS AFTERNOON FOR INLAND WALTON...HOLMES...JACKSON...
GADSDEN AND LEON COUNTIES IN NORTH FLORIDA DUE TO BRIEF DURATIONS OF 
RELATIVE HUMIDITY BELOW 35 PERCENT AND DISPERSION INDICIES ABOVE 75...

.DISCUSSION...A DRY AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION 
AS HIGH PRESSURE BUILDS IN FROM THE NORTH THROUGH THURSDAY. THE
COMBINATION OF THIS DRY AIRMASS AND HIGH DISPERSION INDICIES DUE
TO TRANSPORT WINDS ABOVE 10 MPH WILL CREATE A BRIEF PERIOD OF RED
FLAG CONDITIONS ACROSS PORTIONS OF INLAND NORTH
FLORIDA...GENERALLY NORTH OF INTERSTATE 10 BETWEEN CRESTVIEW AND
TALLAHASSEE. 

FLZ010-012>015-018-019-026>029-034-150900-
/O.CAN.KTAE.FW.A.0079.081015T1700Z-081015T2200Z/
WASHINGTON-BAY-CALHOUN-GULF-FRANKLIN-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
400 AM EDT WED OCT 15 2008 /300 AM CDT WED OCT 15 2008/

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS CANCELLED THE
FIRE WEATHER WATCH FOR TODAY. 

RELATIVE HUMIDITY VALUES MAY APPROACH 35 PERCENT TODAY...BUT
NECESSARY RED FLAG CRITERIA IS NOT EXPECTED TO BE MET. 

$$

FLZ007-009-011-016-017-152200-
/O.UPG.KTAE.FW.A.0079.081015T1700Z-081015T2200Z/
/O.NEW.KTAE.FW.W.0093.081015T1800Z-081015T2200Z/
INLAND WALTON-HOLMES-JACKSON-GADSDEN-LEON-
400 AM EDT WED OCT 15 2008 /300 AM CDT WED OCT 15 2008/

...RED FLAG WARNING IN EFFECT FROM 2 PM EDT /1 PM CDT/ TO 6 PM
EDT /5 PM CDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM EDT /1 PM CDT/ TO 6 PM EDT
/5 PM CDT/ THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES BELOW 35 PERCENT COMBINING WITH HIGH
DISPERION INDICES ABOVE 75 WILL CREATE A BRIEF PERIOD OF RED FLAG
CONDITIONS THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND HIGH DISPERSION WILL ENHANCE FIRE GROWTH
POTENTIAL.

$$

38-GODSEY
1 follow-up statement
000 
WWUS82 KTAE 151911
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT WED OCT 15 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT /5 PM CDT/
THIS AFTERNOON DUE TO EXPECTED BRIEF DURATIONS OF RELATIVE
HUMIDITY BELOW 35 PERCENT COMBINED WITH DISPERSION INDICES
AT OR ABOVE 75...

.DISCUSSION...A DRY AIRMASS WILL REMAIN IN PLACE ACROSS THE
REGION AS HIGH PRESSURE BUILDS OVERHEAD THROUGH THURSDAY.
THE COMBINATION OF THIS DRY AIRMASS AND HIGH DISPERSION INDICES
DUE TO TRANSPORT WINDS ABOVE 10 MPH WILL CREATE A BRIEF PERIOD OF
RED FLAG CONDITIONS THIS AFTERNOON ACROSS PORTIONS OF INLAND
NORTH FLORIDA...GENERALLY NORTH OF INTERSTATE 10 BETWEEN
CRESTVIEW AND TALLAHASSEE.

FLZ007-009-011-016-017-152200-
/O.CON.KTAE.FW.W.0093.000000T0000Z-081015T2200Z/
INLAND WALTON-HOLMES-JACKSON-GADSDEN-LEON-
311 PM EDT WED OCT 15 2008 /211 PM CDT WED OCT 15 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT /5 PM CDT/
THIS AFTERNOON...

RELATIVE HUMIDITY VALUES BELOW 35 PERCENT COMBINED WITH HIGH
DISPERSION INDICES ABOVE 75 WILL CREATE A BRIEF PERIOD OF RED
FLAG CONDITIONS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND HIGH DISPERSION WILL ENHANCE FIRE GROWTH
POTENTIAL.

$$

14-MROCZKA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 15, 2:48 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 15, 2:48 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
248 AM EDT WED OCT 15 2008

.SYNOPSIS...THE LONG WAVE PATTERN FEATURES A LOW SPINNING WELL E OF
NC OVER THE NW ATLANTIC AND A BIG RIDGE OVER THE SERN U.S. WITH
HIGHEST HEIGHTS OVER GA. UPSTREAM, WE SEE A SHORT WAVE HAS WORKED
ITS WAY THROUGH THE BASE OF A TROUGH AND IS NOW LIFTING NEWD ACROSS
ERN CO. ADDITIONAL ENERGY IS APPROACHING THE PAC NW COAST. SURFACE
ANALYSIS SHOWS HIGH PRESSURE OVER THE SERN STATES. A COLD FRONT IS
PUSHING EWD ACROSS NEW ENGLAND AND EXTENDS SWWD TO THE OHIO VALLEY.
FROM THERE, THE FRONT IS CURRENTLY STATIONARY OVER THE SRN PLAINS.
SKIES ARE GENERALLY CLEAR OVER THE LOCAL FORECAST AREA WITH LIGHT E
WINDS STARTING TO GO CALM.

&&

.SHORT TERM...TODAY THROUGH FRI.
THE DEEP LAYER RIDGE WILL SETTLE SWD OVER THE NEXT 48 HOURS.
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE WILL RESULT IN PLENTY OF
SUNSHINE WITH ABOVE NORMAL AFTERNOON TEMPS TODAY AND AGAIN ON THU.
LOOK FOR UPPER 80S BOTH DAYS WITH A FEW SPOTS POSSIBLY REACHING 90.
WITH THE DRY AIRMASS NOW FIRMLY IN PLACE, OVERNIGHT TEMPS WILL DROP
BACK TO NEAR SEASONAL NORMS TONIGHT WITH MOST INLAND AREAS DIPPING
TO THE MID 50S. COULD SEE A BIT OF FOG DEVELOPING OVER S CENTRAL GA
AND ERN FL BIG BEND ZONES EARLY THU MORNING. BY THU NIGHT, THE RIDGE
WILL BE S OF THE AREA OVER THE GULF OF MEXICO AS A TROUGH BEGINS
DEEPENING ACROSS THE ERN U.S. THE TROUGH WILL CONTINUE TO SHARPEN ON
FRI AS ENERGY CURRENTLY OFF THE PAC NW COAST DIVES INTO THE BASE OF
THE TROUGH. THIS AMPLIFYING PATTERN WILL HELP PUSH THE FRONT INTO
DIXIE. THE NAM IS SLOWER TO BRING THIS FRONT SEWD THAN THE PREFERRED
GFS. WE ACCEPTED THE MAV POPS FOR THIS FRONTAL PASSAGE WHICH RANGE
FROM CHANCE ACROSS THE NWRN HALF OF THE FORECAST AREA TO SILENT 10S
OVER THE SERN FL BIG BEND. SLIGHT CHANCE POPS WILL BE USED FOR VLD
TO TLH TO PFN. THIS FORECAST INDICATES A SLIGHT DOWNWARD ADJUSTMENT
IN POPS FOR OUR SERN ZONES.

.LONG TERM...FRI NIGHT THROUGH WED.
LONG TERM PORTION OF THE FORECAST WILL BE GENERALLY QUIET. BOTH THE
15/00Z GFS AND THE 14/12Z EURO ARE IN GOOD AGREEMENT WITH THE
OVERALL EVOLUTION OF THE SYNOPTIC PATTERN ACROSS THE CONUS. THE
UPPER TROF THAT WILL BE RESPONSIBLE FOR PUSHING A COLD FRONT THROUGH
OUR REGION BY SATURDAY MORNING WILL MOVE EAST OUT INTO THE ATLANTIC
WITH SURFACE HIGH PRESSURE BUILDING SOUTHWARD FROM THE NORTHEAST
THROUGH THE WEEKEND. BY LATE MONDAY...THE UPPER AIR PATTERN IS
FORECAST TO BECOME HIGHLY AMPLIFIED WITH A TROF ON THE WEST AND EAST
COAST WITH A LARGE MID LEVEL RIDGE BUILDING OVER THE PLAINS. UP
UNTIL THIS POINT...THE MID LEVEL PATTERN HAD BEEN QUITE PROGRESSIVE.
HOWEVER...AS THIS MID LEVEL RIDGE FURTHER AMPLIFIES INTO
WEDNESDAY...THE PATTERN IS PREDICTED THE STALL...TO A GREATER
DEGREE IN THE EURO...WITH THE HIGH AMPLITUDE RIDGE CENTERED OVER
THE MISSISSIPPI RIVER VALLEY WITH AN OMEGA TYPE BLOCKING PATTERN
SETTING UP FOR THE REMAINDER OF THE LONG TERM FORECAST. IF THE
LATEST GFS IS CORRECT...THE BLOCKING PATTERN WILL BREAK DOWN QUICKER
WITH A POTENT SYSTEM MOVING INTO THE MISSISSIPPI RIVER VALLEY BY THE
FIRST PART OF THE WEEKEND.

IN THE WAKE OF THE COLD FRONT ON SATURDAY...TEMPERATURES WILL RETURN
TO NORMAL VALUES FOR MID OCTOBER WITH HIGHS IN THE UPPER 70S AND
LOWS IN THE MID TO UPPER 50S. IT APPEARS AS THOUGH THE MID AND UPPER
80S OF LAST WEEKEND AND THE EARLY PART OF THIS WEEK WILL BE A
DISTANT MEMORY BY NEXT WEEK.

&&

.MARINE...TODAY THROUGH SUN.
WINDS ARE RUNNING IN THE EXERCISE CAUTION RANGE AS OF 06Z AND WE
PLAN TO LEAVE THE HEADLINE IN FOR ONE MORE PACKAGE. WINDS AND SEAS
WILL CONTINUE TO DIMINISH THROUGH THE DAY TODAY AS THE SURFACE HIGH
DROPS SWD. THERE WILL STILL BE ENOUGH ELY FLOW TONIGHT FOR SOME
NOCTURNAL SURGE, BUT SPEEDS WILL REMAIN AOB 15 KT. AFTER THAT LOOK
FOR LIGHT WINDS AND LOW SEAS FOR THU AND FRI. WINDS WILL SWITCH TO
OFFSHORE BEHIND A COLD FRONT FRI NIGHT AND THEN INCREASE OUT OF THE
E ONCE AGAIN FOR SAT NIGHT INTO SUN. EXERCISE CAUTION CONDITIONS ARE
ANTICIPATED DURING THAT TIME.

&&

.AVIATION...CLEAR SKIES ACROSS THE REGION AS OF 05Z WILL PERSIST
THROUGHOUT MUCH OF THE TAF CYCLE. VFR CONDITIONS ARE EXPECTED
THROUGHOUT THE TAF CYCLE...EXCEPT JUST PRIOR TO DAYBREAK WHEN
SHALLOW GROUND FOG MAY FORM AND DROP VSBYS INTO THE MVFR RANGE AT
ALL TERMINALS EXCEPT PFN. AFTER 14Z...ALL SITES VFR WITH SKIES
GENERALLY SKC TO FEW050 BY 21Z. HIGH PRESSURE BUILDS OVERHEAD LATE
WEDNESDAY NIGHT WITH WINDS GOING CALM AND SKIES STAYING CLEAR.

&&

.FIRE WEATHER...DRIER AIRMASS WILL CONTINUE TO REMAIN IN PLACE
ACROSS THE REGION THROUGHOUT THE NEXT COUPLE OF DAYS.
HOWEVER...RELATIVELY HUMIDITY VALUES WILL ONLY DROP TO OR JUST BELOW
CRITICAL LEVELS FOR A COUPLE OF HOURS BOTH WEDNESDAY AND THURSDAY
AFTERNOONS. TRANSPORT WINDS AROUND 14 MPH TODAY WILL CREATE HIGH
ENOUGH DISPERSIONS TO REQUIRE A RED FLAG WARNING FOR THE INTERSTATE
10 COUNTIES FROM LEON WESTWARD TO WALTON. LIGHTER WINDS ON THURSDAY
WILL PRECLUDE THE NEED FOR A WATCH AT THIS TIME...HOWEVER LATER
SHIFTS WILL NEED TO CHECK FUTURE MODEL RUNS IN THE EVENT LONGER
DURATIONS OF LOW RELATIVE HUMIDITY ARE INDICATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  87  54  89  55  86 /  00  00  00  05  20
PANAMA CITY  86  65  89  64  85 /  00  00  00  05  20
DOTHAN       89  57  88  59  81 /  00  00  00  10  40
ALBANY       88  55  87  59  84 /  00  00  00  05  30
VALDOSTA     87  56  88  58  85 /  00  00  00  05  20
CROSS CITY   89  56  90  56  89 /  00  00  00  05  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

GA...NONE.

FL...RED FLAG WARNING 18-22Z FOR THE FOLLOWING ZONES:
GADSDEN...HOLMES...INLAND WALTON...JACKSON...LEON.

GM...NONE.

&&

AVIATION/FIRE WX/LONG TERM...GODSEY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Oct 14, 4:17 AM EDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT TUE OCT 14 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-150830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
417 AM EDT TUE OCT 14 2008 /317 AM CDT TUE OCT 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT...
...HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES...

WINDS AND SEAS WILL CONTINUE AT ADVISORY LEVELS ACROSS THE MARINE
AREA AT LEAST THROUGH THIS EVENING. THERE IS ALSO A HIGH RISK FOR
RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS AND SEAS WILL
DIMINISH WEDNESDAY AS A DEEP LAYER OF HIGH PRESSURE BUILDS OVERHEAD
BRINGING WARM AND DRY WEATHER CONDITIONS TO THE AREA THROUGH MOST
OF FRIDAY. A COLD FRONT WILL BRING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS TO THE TRI-STATE REGION LATE FRIDAY THROUGH EARLY
SATURDAY. A MUCH COOLER AND DRIER AIRMASS WILL FILTER IN BEHIND
THE FRONT OVER THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.